Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 19, 2021Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 19, 2021, 11:24 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 11:24 PM CDT (04:24 UTC)
Expired
Aug 20, 2021, 12:15 AM CDT
In force
51 min
Issued by
NWS Hastings, NE
Hail
0.00 in
Wind
50

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 123 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

900 
WWUS83 KGID 200424
SPSGID

Special Weather Statement
National Weather Service Hastings NE
1124 PM CDT Thu Aug 19 2021
 
NEZ060-061-072-073-200515-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1124 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northwestern Phelps,
western Buffalo, Gosper and Dawson Counties through 1215 AM CDT...

At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oconto to 7 miles
northeast of Cozad to 9 miles south of Curtis. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Eddyville, Sumner, Miller, Elwood, Smithfield and Johnson Lake.

This includes Interstate 80 between mile markers 209 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4105 10022 4105 9912 4067 9932 4057 9945
      4050 9961 4045 9987 4048 9998 4070 9998
      4070 10022
TIME...MOT...LOC 0424Z 263DEG 40KT 4123 9968 4095 9990 4051 10057 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Mangels

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:41 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 6:41 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
641 PM CDT Thu Aug 19 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Thursday)
Issued at 420 PM CDT Thu Aug 19 2021

Summary...
Showers and thunderstorms will be possible late tonight and into
Friday with a cold front. Some strong to severe thunderstorms
can't be ruled out, but it appears the timing of this system will
keep best chances west of the area tonight, then east of the area
on Friday. Expect a one day cool down and drier air for Saturday
before warm/hot conditions return for Sunday and continue through
early next week. A weak cold front will bring chance for
thunderstorms (possibly severe) Sunday afternoon and evening. A
stronger cold front may arrive toward middle of next week and
provide additional rain chances.

Analysis...morning stratus lifted and transitioned to scattered
CU early this afternoon. There's been some spotty showers mainly
along and E of Hwy 281, with latest GOES-16 1-min data showing
greatest concentration of agitated CU closer to Hwy 81. Tstms have
blossomed over NE CO and W NE within past couple of hrs. This
activity currently has more N than E movement attm, which will
probably keep activity W of the area thru the eve hrs. This
activity is in response to lead shortwave that proceeds a closed
upper low spinning near SLC. Despite the AM clds, temps have
warmed into mid 80s - low 90s. A brzy S wind is providing some
relief from the upper 60s - low 70s Tds.

Forecast Details...
The greatest concern in the short term will be tstm trends over
the next 24hrs or so. No real surprises with the current activity
developing W of the area, however model guidance is still split
on how it evolves later on tonight. Last several HRRR runs have
come in much further S, closer to Hwy 6/I-80, whereas most other
guidance either weakens activity as it moves in, or keeps it
mainly N/NW of the area altogether. Have been reluctant to
completely buy-in to this HRRR trend given lack of support from
other models, but it appears the diffs stem from LLJ orientation
and placement, as well as ability for MCS to develop a cold pool.
The later is something that the HRRR typically resolves
better...so it's definitely worth considering and something to
keep an eye on. For now, kept likely PoPs across far W/N portions
of CWA (from around LXN to ODX), with 30-40 PoPs as far S as Hwy
6. If HRRR model trends continue this eve, and convection in SW
Neb. is able to turn more E and grab the nose of the LLJ, the
natural veering of the LLJ would likely steer activity further
S...in which PoPs for Tri Cities would need to be raised. Given
the somewhat outlier solution, will let eve shift re-evaluate and
adjust as needed. As for severe potential...still looks like
timing favors mainly near and after midnight for arrival into W
zones. Think this would tend to limit wind potential to mainly
Dawson or Valley Counties. Can't rule out some marginally severe
hail pretty much any time thru Fri AM as LLJ will help pump up to
2500 J/kg of MUCAPE into the area, and effective deep layer shear
remains around 25kt. Lapse rates are not great, though. Finally,
while I don't think this will be a big issue, could see some
locally heavy rain amounts if HRRR solution verifies. PWATs will
incr to near 1.75", and deep layer flow relative to nose of LLJ
could foster at least modest training in localized areas. Again
though, this appears to be the outlier solution. Activity should
gradually weaken Fri AM as LLJ weakens.

In general, models have trended towards a stronger and more
northern sfc low pressure, which results in a more progressive
cold front timing on Fri. This could very well keep the primary
tstm development zone Fri aftn/eve to the E/SE of the forecast
area. In fact, latest HRRR/NAMNest slide the front thru SE zones
by 21-22Z, w/ Wrly flow ushering in much drier air. Have decr PoPs
during this time, and perhaps not enough. Even the traditionally
slower EC keeps activity just SE of a Beloit to HJH line.

Pleasantly cooler and drier conditions should settle in for Friday
night and Saturday. Temps in the upper 70s to 80s, Tds largely in
the 50s, and a gentle N breeze should make for a nearly perfect
August day. This is temporary, however, as warm/hot conditions
return in earnest Sun ahead of another cold front associated with
a shortwave tracking from Rockies into N Plains. Models suggest a
low end chc for shwrs/storms early Sun associated with veering
LLJ, but better chcs could come from weak cold front trailing from
ND sfc low pressure. Still not sold we'll see convection this far
SW given H7 temps 12-13C, track of primary shortwave N of the area
across the Dakotas, and neutral or slight height rises. If we do,
however, looks like we'll have plenty of instability and perhaps
even some shear due to proximity to S fringes of mid level jet
streak. Best chcs look to be over NE corner of CWA.

Hot and mainly dry conditions are expected for Mon-Tue as weak
cold front from Sun PM washes out and lifts N. Ensembles appear to
be in pretty good agreement for fairly widespread 90s each day,
perhaps even low 100s across KS zones. Another, possibly stronger,
cold front looks to arrive sometime middle of next week.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday)
Issued at 637 PM CDT Thu Aug 19 2021

Two main concerns for this forecast, potential thunderstorms
overnight and possibly yet another low stratus deck in the morning
hours. To address the first point, storms are currently forming
off to the west of the outlook area and will continue into the
overnight hours and work their way eastward and could affect the
terminals mainly after local midnight. As for the second point,
the last two mornings have seen an IFR and even LIFR stratus deck
that has moved in around dawn and lasted for several hours.
Depending on the influence of convection in the area, this could
very well be the case again in the morning. These are both
things to keep an eye on for changes and refinement in future
updates.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Shawkey
Hazardous weather outlook, Aug 19, 3:23 PM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
323 PM CDT Thu Aug 19 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
323 PM CDT Thu Aug 19 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A cluster of showers and thunderstorms is forecast to move in
from the west late tonight, mainly after midnight. Some of this
activity could be strong to marginally severe anywhere northwest
of a line extending from Phillipsburg, Kansas to York, Nebraska,
but best chances will be west and northwest of the Tri Cities. The
main threats are quarter size hail and damaging wind gusts up to
60 MPH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected to continue into Friday morning, before
shifting east of the area by midday. Additional redevelopment
can't be ruled out during the mid to late afternoon hours, mainly
for areas east of Highway 281, but this is a low probability.
Most thunderstorm activity will likely be sub-severe, but there
remains an outside chance for a marginally severe storm with
quarter size hail and wind gusts up to 60 mph.

Thereafter, there are various off-and-on chances for
thunderstorms across parts of the forecast area through the
extended forecast. The best chances for thunderstorms appears to
be late Saturday night through Sunday night, and again Tuesday
night through Wednesday night. Some of the thunderstorms could be
severe on Sunday, mainly for areas north and east of the Tri
Cities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight...but
reports of damaging wind gusts or hail of any size are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Aug 19, 10:39 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 PM CDT Thu Aug 19 2021

NEZ060-200430-
Dawson NE-
1039 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of western Dawson County
through 1130 PM CDT...

At 1038 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arnold to 11 miles southwest of Brady to
near Palisade. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Gothenburg.

This includes Interstate 80 between mile markers 209 and 227.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9974 4070 9996 4070 10022
TIME...MOT...LOC 0338Z 250DEG 42KT 4143 10025 4090 10053 4041 10106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Mangels
Special weather statement, Aug 19, 11:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
1124 PM CDT Thu Aug 19 2021

NEZ060-061-072-073-200515-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1124 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of northwestern Phelps,
western Buffalo, Gosper and Dawson Counties through 1215 AM CDT...

At 1124 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oconto to 7 miles
northeast of Cozad to 9 miles south of Curtis. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Eddyville, Sumner, Miller, Elwood, Smithfield and Johnson Lake.

This includes Interstate 80 between mile markers 209 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9912 4067 9932 4057 9945
      4050 9961 4045 9987 4048 9998 4070 9998
      4070 10022
TIME...MOT...LOC 0424Z 263DEG 40KT 4123 9968 4095 9990 4051 10057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:39 PM CDTSpecial Weather StatementGIDDawson51 min
Aug 19, 11:36 PM CDTSpecial Weather StatementGIDDawson24 min
Aug 20, 12:19 AM CDTSpecial Weather StatementGIDBuffalo, Dawson, Gosper, Phelps, Sherman26 min
Aug 20, 2:43 AM CDTAreal Flood AdvisoryGIDHall4 hr
Aug 20, 3:51 AM CDTSpecial Weather StatementGIDAdams, Clay, Hamilton39 min
Aug 20, 3:58 PM CDTSpecial Weather StatementGIDNuckolls32 min
Aug 20, 4:16 PM CDTSevere Thunderstorm WarningGIDFillmore, Nuckolls, Thayer44 min
Aug 20, 4:50 PM CDTSevere Thunderstorm WarningGIDFillmore, Thayer40 min
Aug 20, 5:20 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFillmore, Thayer40 min
Aug 20, 4:45 PM CDTSpecial Weather StatementGIDMitchell30 min
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningGIDMitchell33 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.